Share this article

print logo

Sweetener a danger for dogs

>Q. I read your column about using xylitol spray to ease symptoms of nasal congestion and sinusitis. Please warn your readers that xylitol is very toxic to dogs. A friend's dog got into a pack of sugar-free chewing gum sweetened with xylitol and nearly died!

A. You are quite correct that the sugar substitute xylitol is dangerous for dogs. This sweetener can cause a sudden drop in blood sugar, resulting in vomiting, staggering, weakness and even seizures or coma. Xylitol-containing products such as sugar-free gum or candy should be kept where dogs can't get to them.

The packaging of the product we discussed, Xlear Nasal Spray, should make it hard for dogs to ingest the solution. That said, it makes sense to keep all medications and candy out of the reach of pets.

***

>Q. I am 23 years old and having terrible trouble with constipation. I can go for a week without a bowel movement even though I am choking down gobs of fiber. When I finally do go, it can be very painful, and I have had the embarrassment of clogging the toilet. Please help!

A. There are several tricks you might want to try. Magnesium (supplements or milk of magnesia) often can stimulate the digestive tract. Too much, however, can cause diarrhea. Sugarless gum also can ease constipation.

We are sending you our Guides to Constipation and Digestive Disorders for a special constipation remedy involving bran, applesauce and prune juice, along with other tips. Anyone who would like copies, please send $4 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to: Graedons' People's Pharmacy, No. GG-33, P.O. Box 52027, Durham, NC 27717-2027. Each can be downloaded for $2 from our website: www.peoplespharmacy.com.

Flaxseed can be helpful. It can be found in Uncle Sam Cereal or purchased whole and simmered in water. Psyllium (Metamucil, Perdiem Fiber, Serutan) provides fiber that also can promote regularity. A stool softener such as docusate can make bathroom visits more comfortable.

***

>Q. My mother is getting on in years, and her physician recently increased her dosage of Ativan. As a result, it seems that she is alternately anxious and confused. Is this kind of mood swing common with a dosage increase? Should I be concerned?

A. Lorazepam (Ativan) is an anti-anxiety agent called a benzodiazepine. That means it is related to drugs like diazepam (Valium) and alprazolam (Xanax). Experts in geriatric pharmacology point out that such drugs are generally inappropriate for older people. Mood swings and spaciness are worrisome reactions.